Psychiatric drugs: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Psychiatric drugs

Sample item

A patient with bipolar disorder stable on lithium is started on hydrochlorothiazide for hypertension. Two weeks later he has coarse tremor, vomiting and ataxia. What is the best explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Sodium depletion increases proximal lithium reabsorption, raising lithium levels

Lithium is cleared almost entirely by the kidney and handled like sodium. Thiazides cause sodium depletion, increasing proximal reabsorption of both sodium and lithium, so levels rise and a drug with a narrow therapeutic index becomes toxic.

Option by option

  • A. Thiazide induces enzymes that convert lithium to a toxic metabolite

    Lithium is not metabolised, so no toxic metabolite is formed.

  • B. Thiazide increases intestinal absorption of lithium

    Thiazides do not increase gut absorption of lithium; the effect is on renal clearance.

  • C. Sodium depletion increases proximal lithium reabsorption, raising lithium levels (correct)

    Correct. Reduced renal lithium clearance raises the level into the toxic range.

  • D. Thiazide displaces lithium from plasma proteins

    Lithium is not significantly protein bound, so displacement is not the cause.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Sodium depletion increases proximal lithium reabsorption, raising lithium levels. Lithium is cleared almost entirely by the kidney and handled like sodium.

Why is "Thiazide induces enzymes that convert lithium to a toxic metabolite" not the answer?

Lithium is not metabolised, so no toxic metabolite is formed.

Why is "Thiazide increases intestinal absorption of lithium" not the answer?

Thiazides do not increase gut absorption of lithium; the effect is on renal clearance.

Why is "Thiazide displaces lithium from plasma proteins" not the answer?

Lithium is not significantly protein bound, so displacement is not the cause.

What concept does this question test?

It tests Psychiatric drugs in Pharmacology. Thiazides cause sodium depletion, increasing proximal reabsorption of both sodium and lithium, so levels rise and a drug with a narrow therapeutic index becomes toxic.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychiatric drugs?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.